|Fatigue...and then some
Jan 18, 2005
My dearest Dr. Bob,
Thank you for providing such a great forum. I've combed through the archives and see lots of info on fatigue, but feel compelled to write myself. I have been hiv+ for over 10 years now. I am currently on Sustiva and Truvada, with a CD4 of over 400 and an undetectable viral load. My red blood count is "perfectly" normal, as is my testosterone level. However, I am constantly tired, feel like I could sleep ALL day, and haven't even thought about intimate relations with my partner for over a year (the poor fellow). B12 injections haven't helped. Testosterone supplementation isn't appropriate, since I apparently have as much as any red-blooded male would ever need. I feel very helpless. It is difficult most days for me to even do routine things like laundry or go to the grocery store, because my energy is just GONE. My doctor, who I adore, is I think almost as frustrated as I am. He has run every test imaginable, but can't find any reason for this extreme fatigue. Any clues or directions you would suggest my doctor and I explore? Thanks for being there!
Hugs and kisses,
Response from Dr. Frascino
Hi Big Mark,
HIV-related fatigue is extremely common, often multifactorial in nature and always extremely frustrating. What does one do when his get-up-and-go has got-up-and-went for no apparent reason? I believe you and your adorable HIV doctor are taking the right approach. You started by evaluating the most common underlying causes, such as anemia and hypogonadism. Your HIV infection is under excellent control with reasonably good CD4 counts and an undetectable viral load, therefore your fatigue is most likely not related to HIV itself. So what now? I suggest you take an even closer look at some common causes and also begin ruling out the not-so-common causes of fatigue. I'll mention just a few of the possibilities to consider:
1. Since you "haven't even thought about intimate relations with your partner for over a year" and are constantly tired, thoroughly evaluating the possibility of hypogonadism is warranted. I'd suggest checking your "free" testosterone, not just your "total testosterone." As it turns out, you may have as much total testosterone "as any red-blooded male would ever need," but if that testosterone is primarily bound to protein, it is not "free" to give you all the wonderful testosterone effects, like energy, muscle mass and a sex drive equivalent to James Bond's.
2. Another thing that can cause a decrease in energy and in Mr. Happy's urge to get out and play would be psychological problems, such as depression, stress and anxiety. Of course, there is always the question whether you're blue because you're beat or vice versa. An evaluation by an HIV-knowledgeable psychologist could help diagnose bonafide clinical depression from more routine HIVer blues. Note that depression/anxiety can have symptoms ranging from the "physical" ones loss of energy, appetite, sex drive, etc. to the more complex "mood" ones irritability, inability to concentrate, etc. So it's worthwhile checking this out.
3. Next, what about your meds? Sustiva is noted to have a variety of side effects, including abnormal dreams. Are you getting enough quality sleep? Inadequate attention to basic human requirements, such as rest, sleep, nutrition and exercise, is an often overlooked cause of fatigue.
4. Hormonal problems. I mentioned the "free" testosterone evaluation above. You should check for other hormonal problems, like hypothyroidism and adrenal insufficiency.
5. And, of course, there is the ever problematic "mystery fatigue." So if you've seen your shrink, quaffed your protein shake, popped your multis, om'd out at yoga, checked in with your support group and said your daily T-cell-boosting affirmations and your mystery fatigue continues to sap your body, mind and soul, the solution is to use all three mind, body, and soul-- to fight back. A positive attitude about being positive plus some in depth collaborative detective work with your HIV physician can help you right what's wrong!!!
Elevated CK levels
To Spleen or not to Spleen
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.